Ohio, 2019

Flash Flooding in Ohio, July 5, 2019

July 5, 2019 · NWS CLE · 2 events in 1 county or zone

A warm and moist airmass was draped across Ohio on July 5th. Slow moving showers and thunderstorms developed along the afternoon lake breeze and outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm and moist airmass was draped across Ohio on July 5th. Slow moving showers and thunderstorms developed along the afternoon lake breeze and outflow boundaries. With dewpoints in the mid 70s and precipitable water values around 2 inches the environment was favorable for torrential rain. Some of the storms along Cuyahoga County produced rainfall rates 2 to 4 inches, with a local rain burst in Parma Ohio with measured rates around 4 to 6 inches an hour. Flash flooding was localized to northern Ohio and northwest Pennsylvania. The hardest hit areas were Parma, Parma Heights, Bedford Heights, and North Royalton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 5, 1:08 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 5, 1:08 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
208 PM EDT Fri Jul 5 2019

.SYNOPSIS...
Warm and humid conditions continue today and this will allow
for showers and thunderstorms to bubble up again this afternoon.
A cold front will approach for Saturday which, in its wake,
will bring a few day stretch of high pressure and dry weather.

&&

.NEAR TERM /THROUGH SATURDAY/...
Thunderstorms have developed along the lake breeze again and
appear to be building slowly to the south and east. Heavy rain
remains the main concern for today given slow storm motion.
Otherwise a few wind gusts of 30-40 mph may be possible with the
strongest storms.

Previous discussion...We will have yet another hot and humid
day today with heat indexes/apparent temperatures quite
uncomfortable. In fact northwest OH/Toledo will be very near
Heat Advisory criteria of 100+ heat index. Upper 90 heat index
values will be common. Will monitor if we exceed 100 for more
than a couple of hours across the area.

Otherwise all is quiet on radar this morning, but once again we
will be able to get isolated/scattered shower/thunderstorm
development with peak heating. The front that had been in the
vicinity has now pushed north of the lake. Focuses for
thunderstorms today will be the lake breeze and any other small
scale boundaries. An upper disturbance may aid the storms across
eastern OH. Storm motions will be slow and remain unorganized.
Locally heavy rain will be the biggest concern. Later in the
afternoon showers/thunderstorms will likely encroach from the
west as the broad area of low pressure across WI/upper MI this
morning shifts east across lower MI/Ontario. While diurnally
coverage is expected to decrease by late evening, at least some
chances will continue tonight as that front nears. Warm and
muggy again tonight.

Still difficult to say how much progress the front will have
made by Saturday morning. It will likely be still across the
lake, pushing inland with time on Saturday. Thunderstorm
chances and coverage will increase going into the afternoon with
the best chances inland. Mid level flow increases and a few
storms may get on the strong side with gusty winds and heavy
rain across the southern tier or two of counties. Temperatures
will be a handful of degrees cooler, but continued muggy.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A cold front with a Canadian airmass will continue to move
through the area Saturday evening. Convection along with
scattered showers will continue to be along and ahead of the
southward advancing cold front during the evening hours. Most of
the rainfall will move out of the local area by midnight and
drier air will be moving in on northerly winds. High pressure
will build in for the latter half of the weekend into early next
week. Sunday looks to be a fabulous day as well as Monday with
high pressure in control of our weather. We will be slightly
less humid airmass and temperatures actually a few degrees below
average.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The center of a Canadian airmass and high pressure will move
over the region on Tuesday into Tuesday night. We will lose the
influence of high pressure as another upper level wave moves
down across the Great Lakes Region into the area Wednesday.
Temperatures and humidity will creep up a little bit midweek. We
will also see a chance for scattered showers and storms
midweek. Another cold front will move through followed by
another area of high pressure Thursday into Friday.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Showers and thunderstorms have filled in along the lake breeze
in northern Ohio and will expand on outflow boundaries through
the afternoon. Gradual expansion to south and east can be
expected although a thunderstorm could develop anywhere given
the warm and humid airmass. Tried to time thunderstorms into
terminals that stand the best chance to see activity, including
MFD/CLE/CAK/YNG through 22Z. IFR visibilities possible under the
heavier showers with wind gusts to 25 knots. Thunderstorms
activity will decrease this evening but an isolated storm can
not be ruled out overnight, especially in NW Ohio. Pockets of
MVFR visibilities may develop after 08Z given high dewpoints
with fog/haze. Otherwise, scattered showers and thunderstorms
will develop towards 16Z on Saturday closer to the lakeshore
again before shifting south ahead of a cold front through the
afternoon. Only included VCSH at most terminals towards the end
of the period and will add thunderstorms as confidence increases
in timing. Winds will generally be out of the southwest except
at CLE/ERI where lake breezes have already developed. Winds will
shift to the northwest behind the front on Saturday.

OUTLOOK...Non-VFR possible with scattered thunderstorms that
develop through Saturday.

&&

.MARINE...
Southwest flow at the surface will dominate the weather over
the lake today and tonight. A cold front will drop southward
across the lake Saturday and shift the winds to the north 10 to
15 knots. Northerly winds will shift to northeasterly and
increase 10 to 20 knots by Sunday. Waves will increase for the
latter part of the weekend and we will be close to Small Craft
Advisory conditions. We will also have to an eye on water levels
across the western basin of the lake with the northeasterly
surface flow Sunday into Monday. With record high water levels
on the lake and a Northeast winds 10 to 20 knots, might be
enough to cause some lakeshore flooding. High pressure settles
in over the lake on Tuesday with light and variable winds. Waves
will also decrease by Tuesday into midweek. A weak surface
trough will move across the lake late on Wednesday with light
northwest surface flow for the end of the week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Oudeman
NEAR TERM...KEC/Oudeman
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...KEC
MARINE...Griffin
Hazardous weather outlook, Jul 5, 3:49 AM EST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
449 AM EDT Fri Jul 5 2019

OHZ003-006>008-060900-
Lucas-Wood-Ottawa-Sandusky-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Heat index values will be in the upper 90s today. This combination
of heat and humidity will be quite uncomfortable and possibly
initiate heat related illness.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Water levels across the western basin of Lake Erie are expected to
rise with northeast winds Saturday night through Monday. Lakeshore
flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-011-060900-
Lorain-Cuyahoga-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Heat index values will be in the upper 90s today. This combination
of heat and humidity will be quite uncomfortable and possibly
initiate heat related illness.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms on Saturday will be capable of locally heavy rainfall
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009-060900-
Erie-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Today and tonight.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Water levels across the western basin of Lake Erie are expected to
rise with northeast winds Saturday night through Monday. Lakeshore
flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-017>023-027>033-036>038-047-089-PAZ001>003-060900-
Lake-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms on Saturday will be capable of locally heavy rainfall
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-060900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 5, 12:39 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Cleveland OH
139 PM EDT Fri Jul 5 2019

OHZ009-010-019-020-028>031-051800-
Crawford-Huron-Erie-Richland-Medina-Lorain-Ashland-Wayne-
139 PM EDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT HURON...NORTHERN RICHLAND...
ERIE...WESTERN MEDINA...NORTHERN ASHLAND...NORTHWESTERN WAYNE...
NORTHEASTERN CRAWFORD AND LORAIN COUNTIES...

At 137 PM EDT, a cluster of strong thunderstorm was located near
Wellington, or 10 miles southwest of Elyria, was drifting and
developing toward the southeast at 10 mph.

Winds in excess of 40 mph are possible with these storms through 3pm.

Locations impacted include...
Elyria, Medina, Wooster, Sandusky, Ashland, Norwalk, Vermilion, North
Ridgeville, Amherst, Shelby, Grafton, Willard, Wellington, Lodi, New
London, Creston, Plymouth, West Salem, Northern Milan and Milan.

LAT...LON 4092 8280 4145 8268 4145 8266 4144 8266
      4138 8250 4140 8244 4139 8201 4110 8186
      4082 8196
TIME...MOT...LOC 1737Z 313DEG 10KT 4124 8220

LaPlante
Special weather statement, Jul 5, 1:06 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
206 PM EDT Fri Jul 5 2019

OHZ010>013-020>022-051900-
Summit-Geauga-Portage-Lake-Medina-Lorain-Cuyahoga-
206 PM EDT Fri Jul 5 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PORTAGE...GEAUGA...
CUYAHOGA...EASTERN MEDINA...SOUTHERN LAKE...SUMMIT AND NORTHEASTERN
LORAIN COUNTIES...

At 203 PM EDT, an area of very slow moving thunderstorms was
clustered over North Royalton, or 13 miles northeast of Medina. The
storms were drifting to the southeast at 5 to 10 MPH.

Winds in excess of 40 mph are possible with these storms along with
heavy rainfall. Minor street flooding is possible over eastern
Cuyahoga County especially in Maple Heights.

Locations impacted include...
Cleveland, Akron, Medina, Ravenna, Chardon, Parma, Lakewood, Cuyahoga
Falls, Euclid, Cleveland Heights, Strongsville, Brunswick, Westlake,
North Royalton, North Ridgeville, Kent, Solon, Hudson, Wadsworth and
Twinsburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4170 8106 4140 8100 4116 8100 4103 8185
      4145 8203 4150 8180 4149 8174 4156 8160
TIME...MOT...LOC 1803Z 292DEG 2KT 4129 8170

LaPlante
Local storm report, Jul 5, 1:33 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
233 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       2 ESE NORTH ROYALTON    41.30N 81.71W
07/05/2019  M2.00 INCH       CUYAHOGA           OH   TRAINED SPOTTER

&&
Local storm report, Jul 5, 2:03 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
303 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            2 S PARMA               41.35N 81.72W
07/05/2019                   CUYAHOGA           OH   PUBLIC

            STREET FLOODING HIGHER THAN THE CURB.

&&

RC

The radar

The Cleveland radar (KCLE), 12 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cuyahoga

When
July 5, 2:17 PM EST to 5:00 PM EST
Where
Cuyahoga County, Parma to 1.59 mi S of Short Line Jct
Cause
Heavy Rain
Property damage
$25 million
Reported by
Emergency Manager
Coordinates
41.400, -81.720

During the early afternoon of July 5 thunderstorms with torrential rain fell across portions of Cuyahoga County. Radar estimates put storm total rain amounts between 2.5 and 3 inches in the City of Parma. However the public reported a measurement near Ridge and Pleasant Valley Road of 4.12 inches. Another nearby rain gage supports this estimate with a measurement of 2.6 inches during the storm. Rainfall rates averaged 2 inches an hour during this event, peaking around 256 PM with rates estimated 4 to 6 inches an hour for approximately 15 minutes dropping over an inch of rain. A storm spotter in North Royalton reported 2 inches in 30 minutes around 230 PM. Flooding started to effect low lying and poor drainage areas around 230 PM, but the increase in intensity near the top of the hour resulted in rapid flash flooding. By 315 PM some water was inundating homes in North Royalton, mainly in basements. In Parma, the majority of heavy rainfall was in the southwest corner of the City, South of Pleasant Valley Road. The flooding was mostly concentrated along Big Creek headwaters with extensive damage to homes and businesses. At least two homes on Stormes Drive foundations gave way and are no longer inhabitable. Other homes were inundated in their first floor by 2 to 3 feet of water on Stormes Drive. It’s estimated that in Parma alone, more than 1000 homes and businesses were flooded, primarily in the area located south of Ridgewood Drive to Sprague Road, as well as between State Road and West 130th Street, several of which had never experienced flooding before. A nursing home near Pleasant Valley Road and Ridge Road sustained over 6 million dollars in damages with nearly 100 residents displaced and 17 cars in the parking lot totaled. Parking lot and garage of University Hospital flooded and resulted in several cars damaged or destroyed.

Flash Flood, Cuyahoga

When
July 5, 3:50 PM EST to 4:45 PM EST
Where
Cuyahoga County, Brooklyn Hgts to 0.86 mi WSW of Brooklyn Hgts
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.420, -81.670

A water rescue was conducted on West Creek near Tuxedo Park around 450 PM due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846861, 846864.